Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 36, NWS Amarillo, TX

June 6, 2008Cimarron County, Texas County, Oklahoma; 12 counties in Texas

NWS Amarillo, TX issued this red flag warning at Jun 6, 2008, 1:04 PM CDT for Cimarron County, Texas County, Oklahoma; 12 counties in Texas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 2008, 1:04 PM CDT (18:04 UTC)
Expired
Jun 6, 2008, 10:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.1 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2397 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
-44 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 061804
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
104 PM CDT FRI JUN 6 2008

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON 
AND THIS EVENING...

.A DEVELOPING SURFACE LOW PRESSURE TROUGH OVER EASTERN NEW MEXICO
WILL CAUSE SOUTH AND SOUTHWEST WINDS TO INCREASE THIS AFTERNOON AND
THIS EVENING.

OKZ001-002-TXZ001>003-006>008-011>013-016>018-070300-
/O.NEW.KAMA.FW.W.0036.080606T1804Z-080607T0300Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
104 PM CDT FRI JUN 6 2008

...RED FLAG WARNING IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR THE WESTERN TWO-THIRDS OF THE TEXAS AND OKLAHOMA 
PANHANDLES...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING.

SOUTH AND SOUTHWEST WINDS OF 20 TO 25 MPH...WITH GUSTS TO AROUND 35
MPH...ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS THE WESTERN 
TWO-THIRDS OF THE PANHANDLES. RELATIVE HUMIDITY VALUES ARE EXPECTED
TO FALL INTO THE 8 TO 15 PERCENT RANGE DURING THIS TIME. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXTREME FIRE GROWTH POTENTIAL.

$$

JC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jun 6, 6:22 AM CDT, 6 hours 42 minutes earlier.

Area forecast discussion, Jun 6, 6:22 AM CDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
622 AM CDT FRI JUN 6 2008

.AVIATION...
SKIES WILL REMAIN MOSTLY SUNNY TODAY IN THE WAKE OF THE DEPARTING
TROF. QUASI ZONAL FLOW ALOFT WILL LEAD TO THE DEVELOPMENT OF A LEE
TROF AS THE DAY GOES ON...PROMOTING AN INCREASE OF SOUTHERLY WINDS
THIS AFTERNOON. WINDS ARE EXPECTED TO REMAIN LESS THAN 15 KTS THROUGH
EARLY AFTERNOON BUT SHOULD INCREASE TO AROUND 20 KTS...WITH GUSTS TO
AROUND 30 KTS...BY 21Z. WINDS ARE EXPECTED TO LAY DOWN A BIT AROUND
SUNSET BUT SHOULD INCREASE /AT LEAST AT KAMA/ AFTER MIDNIGHT AS THE
LOW LEVEL JET INTENSIFIES. THIS LOW LEVEL JET WILL TRANSPORT DEEPER
MOISTURE TOWARD THE AREA OVERNIGHT. THIS MAY RESULT IN SOME LOW CIGS
AFTER MIDNIGHT. I HAVE INCLUDED FEW/SCT LOW CLOUDS AROUND 2000 FEET
LATE TONIGHT BUT OPTED NOT TO INCLUDE CIGS AT THIS TIME.

JOHNSON

&&

.PREV DISCUSSION... /ISSUED 430 AM CDT FRI JUN 6 2008/

DISCUSSION...
FORECAST STARTS OFF WITH COOLER WEATHER OVER THE PANHANDLES AS A PACIFIC
COLD FRONT ADVANCED INTO WESTERN OK. SURFACE LOW PRESSURE SHOULD BEGIN
TO DEVELOP OVER THE CENTRAL HIGH PLAINS...AND WILL ENCOURAGE THE
RETURN OF SOUTHERLY WINDS. TEMPERATURES SHOULD MODIFY SLIGHTLY AS A
RESULT.

THIS SOUTHERLY FLOW SHOULD MAINTAIN ADEQUATE LOW LEVEL MOISTURE OVER
MUCH OF THE AREA...AND COULD LESSEN THE FIRE WEATHER THREAT ON SATURDAY.
WINDS SHIFT SLIGHTLY FROM THE SOUTHWEST OVER THE WESTERN PARTS OF THE
AREA...WHICH COULD FILTER DRIER AIR AHEAD OF THE APPROACHING COLD
FRONT.

THIS COLD FRONT ENTERS THE OKLAHOMA PANHANDLES BY SUNDAY AFTERNOON...AND
PRESSES SOUTHWARD SUNDAY NIGHT. ONCE THE ASSOCIATED UPPER LEVEL DISTURBANCE
ARRIVES...CONDITIONS SHOULD BE FAVORABLE FOR THUNDERSTORMS...PARTICULARLY
OVER THE NORTHEAST QUARTER OF THE PANHANDLES. SOME STORMS COULD BECOME
SEVERE GIVEN THE EXPECTED FORCING AND INSTABILITY.

ANOTHER WEATHER SYSTEM COMES INTO THE SCENE WEDNESDAY THROUGH WEDNESDAY
NIGHT...AND PROVIDES THE NECESSARY UPPER LEVEL LIFT. DRYLINE PARKS
NEAR THE EDGE OF THE CAPROCK...AND WOULD BRING A GOOD CHANCE OF RAIN
FOR THE EASTERN PARTS OF THE PANHANDLES. UNFORTUNATELY...H7 TEMPERATURES
SUGGEST A STRONG CAP...WHICH WOULD SUPPRESS CONVECTION. WE WILL LEAVE
OUT MENTIONABLE POPS FOR WEDNESDAY AND WEDNESDAY NIGHT UNTIL
CONDITIONS IMPROVE.

NUNEZ

FIRE WEATHER...
LIGHT WINDS WILL COME TO AN END BY MIDDAY AS SOUTHERLY WINDS STRENGTHEN
ACROSS THE PANHANDLES. THERE IS A POSSIBILITY OF MEASURING TWENTY FOOT
WINDS NEAR 20 MPH OVER ISOLATED AREAS. QUESTION IS HOW LONG? WE WILL
CONTINUE TO ADVERTISE ELEVATED FIRE WEATHER CONDITIONS TODAY...THOUGH WE
WILL CLOSELY MONITOR THE WINDS FOR ANY POSSIBLE CHANGES. BY THE WAY...
RELATIVE HUMIDITIES SHOULD EASILY DROP BELOW 15 PERCENT FOR SEVERAL HOURS
THIS AFTERNOON. ON SATURDAY...CRITICAL FIRE WEATHER CONDITIONS MAY
APPROACH THE KENTON AND TEXLINE AREA FOR A BRIEF TIME. THIS POTENTIAL IS
REMOTE...SO WILL NOT ISSUE A FIRE WEATHER WATCH FOR SATURDAY AT THIS TIME.

NUNEZ

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

24/08
Hazardous weather outlook, Jun 6, 1:00 PM CDT, 4 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT FRI JUN 6 2008

OKZ001>003-TXZ001>020-071100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT FRI JUN 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THE COMBINATION OF BREEZY SOUTHWEST WINDS...WARM TEMPERATURES
AND LOW RELATIVE HUMIDITIES WILL RESULT IN CRITICAL FIRE
WEATHER CONDITIONS ACROSS THE WESTERN TWO-THIRDS OF THE
PANHANDLES...WHERE A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM.
FOR REMAINING SECTIONS OF THE PANHANDLES...ELEVATED FIRE WEATHER
CONDITIONS ARE EXPECTED THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED SATURDAY...ESPECIALLY
ACROSS THE WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.

THUNDERSTORMS WILL BE POSSIBLE SUNDAY AFTERNOON AND SUNDAY NIGHT
ACROSS THE EASTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.
SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

COCKRELL

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.